Saturday, February 11, 2006

"Safe" medications

Is there really a "safe" medication without side effects, one that won't cause secondary problems?

Years ago, at the end of my third pregnancy, my blood pressure went up a bit, and the procedure in those days in England, where we were, was hospitalization. Those were the days when a mother stayed a week in the hospital after giving birth, rather than the few hours they're hospitalized today. So it's not like my life was in danger, or the numbers were really high. I ended up going there at night. They took my blood pressure which had gone up a bit more, which was probably due to the fact that I was leaving my two kids home, and the younger one had just come down with the chicken pox. Before going to sleep I was given two pills. The nurse couldn't or wouldn't say what? or why? so I was in a dilemma what to do. I didn't want to take medication, and nobody there could tell me anything about those pills. Finally, I compromised, considering that maybe they were important, and I took one, half the dose. I think they were valium, and I really didn't want any medicine at all. I wouldn't even take aspirins. The next day everything was fine, but I spent a week there while they tried to figure out why my blood pressure had risen. I wasn't ordered to take any other medication, though they offered quite a variety every day.

From what I've been hearing, prosaic is now extremely common, even for pregnant women. A recent article brings up the dangers to the unborn baby.

Another medication which doctors insist has no side effects and doesn't remain in the body or endanger it is Ritalin. Now they're saying that Ritalin "could have dangerous effects on the heart."

Another drug, Accutane, which is very popular and successful for curing acne, is also known to cause miscarriages and deformed babies . It's very hard for the doctors to enforce the "no pregnancy" rule in their patients taking the medication.

Very frightening, isn't it?

2 comments:

wendy said...

I was just reading about the ADHD medicine and also recently heard a report about Accutane. Scary stuff!

muse said...

very